Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 94, NWS Pueblo, CO

July 10, 2001Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 10, 2001, 5:45 PM MDT for Pueblo County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2001, 5:45 PM MDT (23:45 UTC)
Expired
Jul 10, 2001, 6:45 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 102346
SVRPUB

COC101-110045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
545 PM MDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 545 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 2 MILES SOUTH OF PUEBLO RESERVOIR...OR ABOUT 8
  MILES SOUTHWEST OF PUEBLO...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  PUEBLO RESERVOIR AROUND 550 PM MDT
  BLENDE AROUND 550 PM MDT
  PUEBLO AROUND 550 PM MDT
  PINON AROUND 615 PM MDT

AT 544 A NATIONAL WEATHER SERVICE SPOTTER SAW 60 MPH WINDS ON THE 
SOUTH SIDE OF PUEBLO. 

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3821 10491 3808 10475 3844 10420 38450 10450

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:05 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 10, 3:05 PM MDT, 2 hours 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
305 PM MDT TUE JUL 10 2001

...MAIN FORECAST CONCERNS CONTINUE TO BE COVERAGE AND INTENSITY OF
DIURNAL THUNDERSTORMS ACROSS THE AREA...

12Z MID AND UPPER AIR DATA ANALYSIS CONTINUES TO SHOW QUASI-
STATATIONARY HIGH PRESSURE SYSTEM ACROSS SW KANSAS/NW OKLAHOMA...
WITH THE BULK OF "MONSOONAL" MOISTURE AROUND THE PERIPHERY OF
THE HIGH...FROM EASTERN ARIZONA AND UTAH...ACROSS WYOMING AND INTO
THE NORTHERN HIGH PLAINS. CURRENT WATER VAPOR IMAGERY INDICATING
SOME MID LEVEL "DRIER" AIR MOVING ACROSS THE EASTERN MOUNTAINS AND
PLAINS...WITH A WEAK DISTURBANCE NEAR THE 4 CORNERS...HELPING TO
FIRE THUNDERSTORMS ACROSS SOUTHWESTERN COLORADO ATTM. ACROSS THE
EASTERN MOUNTAINS THINGS SLOW TO START...DUE TO LAST NIGHTS NORTHERLY
SURGE AND THE MID LEVEL DRIER AIR MOVING ACROSS THE AREA.

NOT MUCH CHANGE IN THE CURRENT FORECAST THINKING...AS WEATHER PATTERN
IS NOT EXPECTED TO CHANGE MUCH THROUGH THE PERIOD. STRONG MID LEVEL
HIGH PRESSURE TO PERSIST ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA
AREA...WITH THE WESTERN HALF CWFA STAYING ON THE FRINGES OF THE
MONSOONAL MOISTURE. AT THE SURFACE...PERSIST BOUNDARY ACROSS
THE SE WYOMING/NW NEB/EXTREME NE CO AND NW KS WILL KEEP THE MOST
UNSTABLE AIR NORTH AND EAST OF THE AREA. MODELS HAVING HARD TIME
WITH WEAK DISTURBANCES MOVING ACROSS THE GREAT BASIN...AND I AGREE
WITH WITH NCEP MODEL DIAGONSTIC DISCUSSION THINKING THAT ANY
DISTURBANCE SHOULD CONTINUE TO RIDE AROUND THE WESTERN SIDE OF THE
RIDGE...AND NOT ACROSS THE STATE AS MODELS HAVE BEEN PROJECTING.

FOR TNGT THROUGH THU NIGHT...PERSISTENCE SEEMS THE BEST WAY TO GO.
WEAK SHORT WAVE ACROSS 4 CORNERS TO RIDE AROUND UPPER RIDGE INTO
SOUTHWEST WYOMING TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS
PERSISTING INTO THE LATE EVENING ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS. LOCALLY HEAVY RAINERS POSSIBLE AS STEERING FLOW REMAINS
WEAK...AND PRECIPITABLE H20S CONTINUING TO BE AROUND AND INCH. FOR
THE EASTERN MOUNTAINS AND ADJACENT PLAINS...GENERALLY ISOLATED TO
SCATTERED EVENING TSRA COVERAGE EXPECTED...AS WEAK SOUTHERLY STEERING
FLOW TO KEEP MOST OF THE ACTIVITY MOVING NORTH...WITH THE WILDCARD
BEING ANY OUTFLOW BOUNDARIES WHICH DEVELOP. FOR THE FAR EASTERN
PLAINS...MID LEVEL DRY AIR AND CAP...SHOULD KEEP THINGS GENERALLY
HOT AND DRY. ANOTHER MCS FORECAST TO DEVELOP ACROSS EXTREME NE CO/NW
NEB AGAIN TONIGHT...WITH ANOTHER POSSIBLE NORTHERLY SURGE ACROSS
THE EASTERN PLAINS LATE TNGHT/WED MORNING. WILL KEEP SAME FORECAST
THINKING GOING WED AND THU...AS MID LEVEL HIGH IS NOT EXPECTED TO
MOVE SIGNIFICANTLY.

IN THE EXTENDED (FRI-TUES)...MODELS IN GENERAL AGREEMENT OF HIGH
SLOWLY RETROGRADING WESTWARD INTO NEW MEXICO SATURDAY...AS PAC NW
SYSTEM MOVES ACROSS THE NORTHERN TIER OF STATES...AND REMAINING
NEARLY STATIONARY THROUGH TUE...AS EASTERN US TROUGH AMPLIFIES WITH
ANOTHER PAC NW WAVE MOVING INTO THE WEST COAST. HOWEVER MODELS
DISAGREE ON THE STRENGTH OF THE PAC NW WAVES AND THE AMPLITUDE OF
UPPER HIGH ACROSS THE WEST. SOUTHERLY FLOW AND MOISTURE TAP SHOULD
BE SHUT DOWN AS HIGH MOVES OVER NEW MEXICO...THOUGH MOISTURE WILL
LIKELY BE TRAPPED UNDER THE HIGH...AND WILL KEEP SLIGHT CHANCES OF
AFTERNOON AND EVENING SHOWERS ACROSS THE AREA...THOUGH BEST CHANCES
SHOULD BE ACROSS THE HIGHER TERRAIN.

PUB...NONE.

MW

In the hours before

Special weather statement, Jul 10, 11:45 AM MDT, 6 hours before
COZ058>081-101900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT TUE JUL 10 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING FOR ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS ACROSS
THE PIKES PEAK REGION AND IN THE MOUNTAINS...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 2 PM
THIS AFTERNOON ACROSS A GOOD PART OF THE REGION...WITH SHOWERS AND
THUNDERSTORMS CONTINUING INTO THE EVENING HOURS. THE BEST CHANCE OF
THUNDERSTORMS WILL BE OVER THE PIKES PEAK REGION...AND OVER THE
MOUNTAINS AND ADJACENT HIGH VALLEYS. WITH ABUNDANT MOISTURE STILL IN
PLACE...ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE....MAINLY ACROSS THE PIKES PEAK REGION. THE PRIMARY SEVERE
WEATHER THREATS WILL BE HAIL AROUND ONE INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH.

SOME OF THE THUNDERSTORMS IN THE PIKES PEAK REGION WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN AS WELL...WITH FREQUENT AND DANGEROUS
LIGHTNING.

OVER THE REST OF THE MOUNTAINS OF SOUTHERN COLORADO...SCATTERED
THUNDERSTORMS WILL OCCUR. THE MAIN THREATS FROM THESE STORMS WILL BE
CLOUD TO GROUND LIGHTNING...HAIL UNDER 1/2 INCH IN DIAMETER...AND
LOCALLY HEAVY RAINS.

ACROSS THE FAR EASTERN PLAINS OF COLORADO...THE ATMOSPHERE WILL
LIKELY REMAINED BE CAPPED...AND NO SIGNIFICANT THUNDERSTORM ACTIVITY
IS EXPECTED.

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.